CSN Login
Members Online: 12

You are here

After affects of Chemo

wifetojeff69
Posts: 38
Joined: Aug 2019

My husband just started his chemo, has only had one round so far, was suppose to go in today but his labs wouldn't allow. He is only doing the 5fu right now due to some neuropathy he developed after his surgery. He may do the oxiliplatin but my husband is very unsure if he wants to do it. I have been hearing about the effects of chemo even after it is complete but his oncologist has never said anything about longer term effects other than the neuropathy from the oxiliplatin so I was wondering if anyone has had long term side effects from it and what they were or what we should be on the look out for. I read fatigue and pain were common.

 

Trubrit's picture
Trubrit
Posts: 4857
Joined: Jan 2013

It is hard to predict what one might be hit with during and after treatment. 

I am sorry that your hubby was not able to get his treatment due to labs. What exactly was amiss? I went through low Red, white and plateletes - but not all at the same time. 

I am six years out from chemo (yes, Stage IV and six years out  ) and I still have neuropathy in my hands, feet and legs.  I also have some chemo brain - though it is getting hard to tell what is chemo brain and what is old age.  My tongue never got past the damage from constant Thrush during chemo, and is now coated white. 

I think thats about it.  I have other long-term side effect from raditaion, but thats not an issue for your hubby, so we won't go there. 

I hope that he gets his next treatment with no problems. 

Tru

wifetojeff69
Posts: 38
Joined: Aug 2019

Thank you, well his white blood cell count was low. His first and only chemo was Aug 26th so I don't think the low count was from chemo, I think it is from his 5 ivig treatments that they did due to a neuropathy issue he has and wanted to those before continuing chemo. 

Is it the oxiliplatin that caused those issues or the 5 fu? I'm not really sure he will do the ox due to his current neuropathy. 

 

AnneO1965's picture
AnneO1965
Posts: 56
Joined: May 2019

THE OXIILPLATIN IS the one that causes the neuropathy.  I still have that, but gabepentin seems to be keeping it under control.

I still sleep alot. Gabepentin causes some of that, but even on the days I don't take it, I still take a 2 hour nap..

Chemo brain is real, and I've still got some, and I'm almost a year since my last chemo treatment.

Your husband will find his new "normal". It takes a while

Wishing him and you good luck! And giving lots and lots of mental hugs

nuc
Posts: 44
Joined: Jun 2019

The oxaliplatin of FOLFOX (CAPOX) is what can cause the pemanent neurotoxic effects.  With 5FU and Capecitabine, neurotoxic effects tend to be transient and resolve after treatment is terminated.  Not sure why so many docs choose 5FU over Capecitabine.  Cap. is an oral med, so no port/injection required, so less invasive to your quality of life and studies show it has slightly less side effects while still being as effective as 5FU.

 

Adam

wifetojeff69
Posts: 38
Joined: Aug 2019

He just completed his 3rd round pump off yesterday. He is not only feeling the nausea off and on but he has been feeling sick, flu like feeling. I think that here soon the doctor will talk about adding the oxaliplatin and since he is already feeling so sick from just the 5fu he is really worried about the other. I am actually very worried he will stop chemo all together by things he says at times but other times I don't know if he will or not. I feel so helpless. Has anyone else stopped chemo due to side effects? I don't want him to but I know it's not my choice.

cowgirlval
Posts: 5
Joined: Oct 2019

I am sorry you and your husband are going through this. I've read some posts where people have to stop chemo due to side effects. My husband only had one infusion of Vectibix and Irenotican and within 4 days broke out in a itchy, raised rash on his face, neck, back and chest. It's been 2 1/2 weeks and even with an antibiotic and steriod it's still there. His labs showed its affecting his liver so he couldn't get his second chemo infusion. Depending on his labs improving, will determine if they have to chose a different chemo drug. I suppose that could be an option for your husband if his side effects become intolerable. Best wishes for you both!

wifetojeff69
Posts: 38
Joined: Aug 2019

He just completed his 3rd round pump off yesterday. He is not only feeling the nausea off and on but he has been feeling sick, flu like feeling. I think that here soon the doctor will talk about adding the oxaliplatin and since he is already feeling so sick from just the 5fu he is really worried about the other. I am actually very worried he will stop chemo all together. I feel so helpless. Has anyone else stopped chemo due to side effects? I don't want him to. 

Annabelle41415's picture
Annabelle41415
Posts: 6220
Joined: Feb 2009

You need to make sure that you talk to his doctor about his symptoms.  They can adjust the infusion amount so that maybe he can tolerate it better.  Let his doctor know also that you are afraid of him stopping treatment because of the sickness too. Sorry that he is not feeling well and hope that your doctor can give you some answers that are satisfactory.

Kim

Trubrit's picture
Trubrit
Posts: 4857
Joined: Jan 2013

We have members here who, at Stage III, have stopped chemo.  Stage IV is a different situation, and it would be unwise to back out, but is definitely a very personal decision. 

I hope some of our Stage III members who have quit, will reply and help you out. 

Tru

Heather MM
Posts: 5
Joined: Nov 2019

On November 9 I will be one year post chemo. I was able to do 12 cycles of 5-FU but I was only able to do five cycles of the oxcilliplatin. Pardon the misspelling. I couldn't tolerate it's neuropathy side effects. I could only drink warm water. room temperature water felt like swallowing glass. Chemo brain has been a problem. It is slowly getting better. A month after chemo ended anytime I would get hot or have a hot flash I would have terrible pin pricks all over my body. My oncologist sent me to several specialist. I lucked upon taking hair skin and nails to try and keep what hair I have left and it miraculously makes the pin prickles go away for most of the day. Hang in there chemo is hell to go thru but it is worth the agony to have more time with loved ones. 

Novemberlove16
Posts: 1
Joined: Jul 2019

I'm a stage 3 survivor. I'm gonna be 38 next week. My last treatment was 6/28. I did the Folfox 5FU w/ Oxiliplatin. 12 rounds. I had to stop the Oxiliplatin on the 9th round due to the Neuropathy. I had thick hair and it thinned out a lot and is coming in like a mullet now. I have bad neuropathy in hands and feet still. I was taking Gabapentin but it isn't working so I'm off that now. I only take a vitamin B6 and B12. I find that when I eat sugary foods or fatty foods the neuropathy tingling and pain is worse. I work full time and worked through my treatments. Really wish I would have taken the time off while doing the treatments so I could have rested more. I have 2 kids. There is no napping now. I try to keep myself busy because the depressing thoughts come flooding in and some days it's hard fighting them off. I think of my 2 kids and I wanna be around to see them grow up. I just need someone to share these feelings of stress and worry with. Some days it's all too much.

Trubrit's picture
Trubrit
Posts: 4857
Joined: Jan 2013

I am sorry for your pain and stress. We have all been through it, and are here to help you. 

It would be great if you started your own thread here Forum Home Page   you can just copy and past this post. 

I was told that the sugars attach themselves to the nerve endings, thus exacerbating the syptoms of neuropathy. It sounds like that is what is happened to you. 

Cancer is a hard pill to swallow, and it doesn't matter if you are in treatment or out of treatment, the early years are fraught with the fear of what might happen. 

I find that a balance of fear and positivity are what make me get thruogh each day.  Even though I am Stage IV adn five years NED (no evidence of disease), the fear of recurrance is every present, and thus, I roll with it, but make sure that my positive outlook outweighs the negitivity. 

I wish you luck as you move forward, and look forward to seeing you post and helping you

OnTheRoad
Posts: 14
Joined: Jul 2018

Hello, November,

I had the whole 12 rounds of Folfox, with a 45% reduction in Oxi in the last 02 rounds only. At the end of the treatment I was not able to button a shirt due to neuropathy. 

It is slowly improving. The "normal" behaviour of neuropathy is that it first gets worse after 4-6 weeks to then slowly start to get better. At this moment I can say I have a moderate to small neuropathy, but some times I get hurt and feel nothing. About a month ago I think I kicked something or something felt over my big toe and it made its nail completely purple... but I felt nothing, so, I don't know exactly what happened Laughing

Each individual is different, so, it might just take longer to have your symptons diminished. 

I also have 2 kids and I am 45 now. I also want to see them grow.

As a side note - after the treatment my wife said I was getting very sad. I looked for some treatment and it was really really good for me.

My doctor said the side effects of chemo often impacts the chemical balance in the brain and it is normal to take a long time to have the balance restored... and some people (like me, I think), just need some extra help against depression. 

I also had recurring thoughts... after some months of treatment I can tell you I am back to the way I was before this disease.

Subscribe to Comments for "After affects of Chemo"